Utah, 2011

Winter Storm and Winter Weather in Utah, November 4 to 5, 2011

November 4 to 5, 2011 · NWS GJT · 3 events in 3 counties and zones

A strong Pacific trough produced significant to heavy snowfall in the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong Pacific trough produced significant to heavy snowfall in the mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 4, 7:53 PM MST, 7 minutes earlier.

Area forecast discussion, Nov 4, 7:53 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
853 PM MDT FRI NOV 4 2011

.SHORT TERM.../TONIGHT THROUGH SUNDAY/...
WINDS HAVE STAYED BELOW WIND ADVISORY CRITERIA TODAY. AT 3 PM MOST
VALLEYS HAD MIXED OUT AND HAD SEEN A DRAMATIC WARM-UP. MILD AND WINDY
CONDITIONS WILL CONTINUE THIS EVENING AS THE UPPER TROUGH DIGS TO
YUMA AND THE SFC COLD FRONT INTO WESTERN UTAH. G40-50MPH WILL BE
WIDESPREAD ACROSS HIGH EXPOSED TERRAIN TONIGHT AND WILL LIKELY
OCCASIONALLY MIX INTO THE VALLEYS ESPECIALLY ALONG NORTH-FACING
SLOPES.

MOISTURE IS ALREADY DEEPENING ACROSS THE REGION WITH LIGHT SNOW
SHOWERS OVER THE SOUTHERN MTNS EXPECTED TO INCREASE THROUGH THE
EVENING.

AFTER MIDNIGHT THE S-N ORIENTED 100KT JET NOSE WORKS ACROSS SE UTAH
AND SW COLORADO. THIS WILL PROVIDE UPPER LEVEL DIVERGENCE AND
INTENSIFY SHOWERS SNOW LEVELS WILL START TO LOWER TO AROUND 6KFT
NORTH/8KFT SOUTH TOWARDS MORNING. MARGINAL NIGHTTIME INSTABILITY
INCREASES TOWARDS MORNING AS THE COLD FRONT PROVIDES LIFT. AREAS OF
THUNDERSNOW WILL PRODUCE SOME LOCALIZED BLIZZARD LIKE CONDITIONS.

ONE KEY TO BETTER SNOW ACCUMULATIONS IS THE DEEPENING SFC LOW
THAT WILL PASS SOMEWHERE NEAR GRAND JUNCTION AT 6AM. THE 12Z GFS
CONTINUES TO SHOW GOOD LOW LEVEL CONVERGENCE IN THE VICINITY OF THE
I-70 CORRIDOR ON SATURDAY. THUS ADVISORIES HAVE BEEN RAISED FOR
VALLEYS NEAR THE TRACK OF THE SFC LOW. GJT AND MOAB MAY SEE AND
INCH OR THREE IN THE MORNING.

BY SATURDAY AFTERNOON  MOST DYNAMICAL SUPPORT WILL SHIFT EAST OF THE
CONTINENTAL DIVIDE AND SNOW WILL BECOME OROGRAPHICALLY AND COLD
ADVECTION FORCED. THE CENTRAL MOUNTAINS FROM CRESTED BUTTE TO THE
GRAND MESA AND FLATTOPS CAN DO QUITE WELL IN THIS REGIME.

THERE IS A SECOND VORTICITY MAXIMUM PASSING OVER THE NORTHERN
ZONES SATURDAY NIGHT. THIS COMBINED WITH T700 DROPPING TO -12C WILL
PRODUCE EFFICIENT SNOW PRODUCTION THERE EVEN AS MOISTURE IS ON THE
DECLINE. SO WILL HAVE TO WATCH THESE VALLEYS AND MTNS FOR POTENTIAL
UPGRADE TO HIGHLIGHTS. EVEN WITH DRIER CONDITIONS ON SUNDAY...
TEMPERATURES SHOW LITTLE SIGN OF RECOVERY. THE SNOW PACKED VALLEYS
WILL BE TRAPPED IN COLD INVERSIONS.

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

THE TROF OVER THE INTER-MTN WEST DROPS SOUTHWARD INTO WRN AZ BY
EARLY MONDAY MORNING. THIS PRODUCES A SOUTHWESTERLY FLOW ALOFT WITH
SHWRS BREAKING OUT OVER THE MTNS OF ERN UT AND WRN CO. THE MAIN
FOCUS HOWEVER WILL BE OVER THE SAN JUAN MTNS. H7 TEMPS ALREADY COLD
ENOUGH IN A PREFRONTAL ENVIRONMENT TO PRODUCE SNOW IN MANY OF THE
LOWER WESTERN VALLEYS. TROF/FRONTAL PASSAGE OCCURS DURING THE DAY
MONDAY...WITH WIDESPREAD PCPN FAVORING THE SOUTHERN HALF OF THE
CWA. INSTABILITY AND WRAP AROUND MOISTURE WILL LINGER THROUGH AT
LEAST MIDNIGHT MONDAY...WITH THE SOUTHERN ZONES PICKING UP
ADDITIONAL SNOW ACCUMULATIONS.

TUESDAY THROUGH FRIDAY...HEIGHTS RISE AS A RIDGE OF HIGH PRESSURE
AMPLIFIES OVER THE GREAT BASIN. THIS RIDGE REMAINS IN PLACE THROUGH
FRIDAY PROVIDING A DRY NORTHWESTERLY FLOW OVER OUR REGION. TEMPS
WILL WARM SLOWLY AT THE MID-ELEVATIONS WHILE THE DEEPER VALLEYS
WITH SNOW WILL REMAIN UNDER STRONG SURFACE BASED INVERSIONS LIMITING
ANY WARM-UP.

&&

.AVIATION /FOR 06Z TAF ISSUANCE/...
CONDITIONS WILL CONTINUE TO DETERIORATE THROUGH SATURDAY
MORNING AS WIDESPREAD RAIN AND SNOW OVERTAKES EASTERN UTAH AND
WESTERN COLORADO. EXPECT IFR AND LOCAL LIFR CONDS AT MTN AIRFIELDS...
WITH MVFR AND IFR CONDS DEVELOPING OVER THE VALLEYS BY 09Z SATURDAY
MORNING. CIGS WILL SLOWLY LIFT SATURDAY AFTERNOON...WITH EASTERN
UTAH SITES RETURNING TO MORE VFR CONDS BY LATE IN THE DAY. WESTERN
COLORADO SITES WILL CLEAR FROM WEST TO EAST SATURDAY NIGHT AS THIS
STORM LIFTS OUT OF THE REGION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY UNTIL 6 PM MDT SATURDAY FOR ZONES
       017-018.
     WINTER STORM WARNING UNTIL 6 PM MDT SATURDAY FOR ZONE 019.
     WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO MIDNIGHT MDT
       SATURDAY NIGHT FOR ZONE 014.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT SATURDAY
       FOR ZONES 009-012.
     WINTER WEATHER ADVISORY FROM 6 AM MDT SATURDAY TO 9 AM MST
       SUNDAY FOR ZONES 004-010.
     WINTER STORM WARNING FROM MIDNIGHT MDT TONIGHT TO 9 AM MST
       SUNDAY FOR ZONE 013.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT
       SATURDAY FOR ZONE 003.
     WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM MDT SATURDAY FOR
       ZONES 007-008-020.
UT...WINTER WEATHER ADVISORY UNTIL 6 PM MDT SATURDAY FOR ZONES
       023-025.
     WINTER STORM WARNING UNTIL 6 PM MDT SATURDAY FOR ZONE 028.

&&

SHORT TERM...JOE
LONG TERM....MC
AVIATION.....TGJT
Hazardous weather outlook, Nov 4, 5:00 AM MST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT FRI NOV 4 2011

COZ001>014-017>023-UTZ022>025-027>029-051200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT FRI NOV 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL DEVELOP THIS AFTERNOON WITH SOUTH TO SOUTHWEST
GUSTS OF 30 TO 40 MPH IN THE LOWER ELEVATIONS. ISOLATED THUNDERSTORMS
ARE POSSIBLE IN SOUTHEAST UTAH AND SOUTHWEST COLORADO LATE TODAY
AND THIS EVENING. SNOW WILL SPREAD NORTHEAST ACROSS THE MOUNTAINS
TONIGHT...WITH HEAVY SNOW AND BLOWING SNOW AT TIMES...CREATING
HAZARDOUS WINTER CONDITIONS FOR TRAVELERS AND OUTDOOR ENTHUSIASTS
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SNOW AND COLDER TEMPERATURES WILL CONTINUE SATURDAY AS
THE WINTER STORM MOVES ACROSS THE AREA. THE SNOW LEVEL IS EXPECTED
TO LOWER TO NEAR THE VALLEY FLOORS ON SATURDAY MORNING WITH
SNOW ACCUMULATIONS POSSIBLE IN THE NORTHERN AND CENTRAL VALLEYS.

ANOTHER STORM SYSTEM BRINGS A CHANCE OF MOUNTAIN SNOW ON SUNDAY
NIGHT AND MONDAY. LIGHT TO MODERATE SNOW ACCUMULATIONS MAY OCCUR
IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY MEASURABLE SNOW ACCUMULATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
November 4, 8:00 PM MST to November 5, 7:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 11 inches above the 8000 foot level. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.

Winter Storm, La Sal & Abajo Mountains

When
November 5, 12:00 AM MST to 7:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall ranged from 12 to 15 inches above the 8000 foot level. Wind gusts of 40 to 60 mph produced extensive blowing and drifting snow.

Winter Weather, Tavaputs Plateau

When
November 5, 12:00 AM MST to 2:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 7 inches above the 8000 foot level. Wind gusts of 40 to 50 mph resulted in extensive blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355434, 352856, 355435.